Bruce Eli Sagan

If you have trouble downloading any of the papers which are available from this page (most in ps and pdf format) and wish a hard copy, then please email me at
1. An analog of Schensted's algorithm for shifted Young tableaux, J. Combin. Theory Ser. A, 27 (1979), 10-18, pdf.

1a. Also included in ``Young Tableaux in Combinatorics, Invariant Theory, and Algebra, an Anthology of Recent Work,'' Joseph P.S. Kung ed., Academic Press, New York (1982), 29-37.

2. A cyclic derivative in non-commutative algebra (with Gian-Carlo Rota and Paul Stein), J. Algebra 64 (1980), 54-75, pdf.

3. On selecting a random shifted Young tableau, J. Algorithms 1 (1980), 213-234, pdf.

4. Congruences derived from group action (with Gian-Carlo Rota), European J. Combin., 1 (1980), 67-76, pdf.

5. From sets to functions: 3 elementary examples (with Saj-Nicole Joni and Gian-Carlo Rota), Discrete Math., 37 (1981), 193-202, pdf.

6. Enumeration of partitions with hooklengths, European J. Combin., 3 (1982), 85-94, pdf.

7. Bijective proofs of certain vector partition identitites, Pacific J. Math. 102 (1982), 171-178, pdf.

8. A note on Abel polynomials and rooted labeled forests, Discrete Math., 44 (1983), 293-298, pdf.

9. Computer-aided analysis of monotonic sequence games (with Frank Harary and David West), Atti Accad. Perolitana Pericolanti Cl. Sci. Fis. Mat. Natur. 61 (1983), 67-78, pdf.

10. Signed posets (with Frank Harary), Bull. Calcutta Math. Soc. (1983), 3-10, pdf.

11. Congruences via Abelian groups, J. Number Theory 20 (1985), 210-237, pdf.

12. Bijective proofs of two broken circuit theorems (with Andreas Blass), J. Graph Theory 10 (1986), 15-21 pdf.

13. Shellability of exponential structures, Order, 3 (1986), 47-54, pdf.

14. Shifted tableaux, Schur Q-functions, and a conjecture of R. P. Stanley, J. Combin. Theory Ser. A, 45 (1987), 62-103, pdf.

15. A note on independent sets in trees, SIAM J. Discrete Math. 1 (1988), 105-108, pdf.

16. Inductive and injective proofs of log concavity results, Discrete Math., 68 (1988), 281-292, pdf.

17. Probabilistic algorithms for trees (with Yeong-Nan Yeh), Fibonacci Quart. 27 (1989), 201-208, pdf.

17a. Also included as a Rapport de Recherche, Université du Québec, Montréal (1987).

18. The ubiquitous Young tableau, in ``Invariant Theory and Tableaux,'' Dennis Stanton ed., IMA Volumes in Math. and its Applications, Vol. 19, Springer-Verlag, New York (1990), 262-298, ps or pdf.

19. Robinson-Schensted algorithms for skew tableaux (with Richard P. Stanley ), J. Combin. Theory Ser. A, 55 (1990), 161-193, pdf.

20. The twisted N-cube with application to multiprocessing (with Abdol-Hossein Esfahanian and Lionel M. Ni), IEEE Trans. Comput. 40 (1991), 88-93, pdf.

20a. Also appeared as: On enhancing hypercube multiprocessors, ``1988 International Conference on Parallel Processing,'' 86-89.

21. A maj statistic for set partitions, European J. Combin., 12 (1991), 69-79, pdf.

22. Eigenvectors and eigenvalues of some special graphs IV. Multi-level circulants (with Shyi-Long Lee, Yeung-Long Luo and Y.-N. Yeh), Int'l. J. Quantum Chem. 41 (1992), 105-116, pdf.

23. Log concave sequences of symmetric functions and analogs of the Jacobi-Trudi determinants, Trans. Amer. Math. Soc. 329 (1992), 795-811, pdf.

24. Inductive proofs of q-log concavity, Discrete Math., 99 (1992), 298-306, pdf.

25. Congruence properties of q-analogs, Adv. in Math., 95 (1992), 127-143, pdf.

26. The Combinatorica software package, College Math. J. 23 (1992), 335-339, ps or pdf.

27. Lattice paths, reflections, & dimension-changing bijections (with Richard K. Guy and Christian Krattenthaler), Ars Combin., 34 (1992), 3-15, pdf.

28. Basic derivations for subarrangements of Coxeter arrangements (with Tadeusz Józefiak), J. Algebraic Combin. 2 (1993), 291-320, pdf.

29. Combinatorial proofs of hook generating function for skew plane partitions, Theoretical Computer Science 117 (1993) 273-287, pdf.

29a. Also appeared in: ``Series Formelles et Combinatoire Algebrique (Actes de Colloque, Bordeaux, 1991),'' 369-384.

30. Maximizing Möbius functions on subsets of Boolean algebras (with Yeong-Nan Yeh and Günter Ziegler), Discrete Math., 126 (1994), 293-311, pdf.

31. Partition lattice q-analogs associated with q-Stirling numbers (with Kathy Dempsey and Curtis Bennett ), J. Algebraic Combin., 3 (1994), 261-283, ps or pdf.

32. A generalization of Rota's NBC theorem, Adv. in Math., 111 (1995), 195-207, ps or pdf.

33. Enumeration of trees by inversions (with Ira M. Gessel and Yeong-Nan Yeh), J. Graph Theory, 19 (1995), 435-459, ps or pdf.

34. A relative of the Thue-Morse sequence (with Jean-Paul Allouche, André Arnold, Jean Berstel, Srećko Brlek, William Jockusch, and Simon Plouffe), Discrete Math., 139 (1995), 455-461, ps or pdf.

35. A generalization of semimodular supersolvable lattices (with Curtis Bennett ), J. Combin. Theory Ser. A, 72 (1995), 209-231, ps or pdf.

36. La correspondance de Robinson-Schensted pour les tableaux oscillants gauches (with Serge Dulucq), Discrete Math., 139 (1995), 129-142, pdf.

37. The Tutte polynomial of a graph, depth-first search, and simplicial complex partitions (with Ira M. Gessel), Electronic Journal of Combinatorics (Foata Festschrift Volume), 3 (1996), R9, 36 pages, ps or pdf.

38. Subspace arrangements of type Bn and Dn (with Anders Björner), J. Algebraic Combin., 5 (1996), 291-314, ps or pdf.

39. The Wiener polynomial of a graph (with Yeong-Nan Yeh and Ping Zhang), Internat. J. Quantum Chem., 60 (1996), 959-969, ps or pdf.

40. Arithmetic properties of generalized Euler numbers (with Ping Zhang), Southeast Asian Bull. Math., 21 (1997), 73-78, ps or pdf.

41. Möbius functions of lattices (with Andreas Blass), Adv. in Math., 127 (1997), 94-123, ps or pdf.

42. Characteristic and Ehrhart polynomials (with Andreas Blass), J. Algebraic Combin., 7 (1998), 115-126, ps or pdf.

43. Unimodality and the reflection principle, Ars Combin., 48 (1998), 65-72, ps or pdf.

44. Why the characteristic polynomial factors, Bull. Amer. Math. Soc., 36 (1999), 113-134, ps or pdf.

45. A Littlewood-Richardson Rule for factorial Schur functions (with Alexander Molev), Trans. Amer. Math. Soc., 351, (1999) 4429-4443, ps or pdf.

46. Young tableaux, tableaux identities, and tableaux algorithms, in ``CRC Handbook of Discrete and Combinatorial Mathematics,'' Kenneth Rosen ed., CRC Press, Boca Raton, 2000, 129-132, ps or pdf.

47. Sinks in acyclic orientations of graphs (with David Gebhard), J. Combin. Theory, Ser. B, 80 (2000) 130-146, ps or pdf.

48. Left-modular elements of lattices (with Shu-Chung Liu), J. Combin. Theory Ser. A (special issue dedicated to the memory of Gian-Carlo Rota), 91 (2000), 369-385, ps or pdf.

49. Schur functions in algebraic combinatorics, in ``Encyclopaedia of Mathematics, Supplement II'' M. Hazewinkel ed., Kluwer Academic Publishers, Dordrecht, 2000, 409-411, ps or pdf.

50. The multiplicities of a dual-thin Q-polynomial association scheme (with John S. Caughman, IV), Electronic Journal of Combinatorics, 8 (2001), N4, 5 pages, ps or pdf.

51. A chromatic symmetric function in noncommuting variables (with David Gebhard), J. Alg. Combin. 13 (2001), 227-255, ps or pdf.

52. Pattern frequency sequences and internal zeros (with Miklós Bóna and Vincent Vatter), Adv. in Math. (special issue in memory if Rodica Simion), 29 (2002), 395-420, ps or pdf.

53. Two injective proofs of a conjecture of Simion, (with Miklós Bóna), J. Combin. Theory Ser. A, 102 (2003), 212-216, ps or pdf.

54. Bounding quantities related to the packing density of the pattern 1 m+1 m ... 2 (with Martin Hildebrand and Vincent Vatter), Adv. in Applied Math. 33 (2004), 633-653, ps or pdf.

55. Topological properties of activity orders for matroid bases (with Rieuwet Blok), J. Combin. Theory Ser. B 94 (2005), 101-116, ps or pdf.

56. On divisibility of Narayana numbers by primes (with Miklós Bóna), J. Integer Seq. 8 (2005), Article 05.2.4, 5 pages, ps or pdf.

57. GCD matrices, posets, and nonintersecting paths (with Ercan Altinisik and Naim Tuglu), Linear Multilinear Algebra 53 (2005), 75-84, ps or pdf.

58. Symmetric functions in noncommuting variables (with Mercedes H. Rosas), Trans. Amer. Math. Soc. 358 (2006), 183-214, ps or pdf.

59. A new notion of transitivity for groups (with William J. Martin), J. London Math. Soc. 73 (2006), 1-13, ps or pdf.

60. Congruences for Catalan and Motzkin numbers and related sequences (with Emeric Deutsch), J. Number Theory 117 (2006), 191-215, ps or pdf.

61. An algorithmic sign-reversing involution for special rim-hook tableaux (with Jaejin Lee), J. Algorithms, 59 (2006), 149-161, ps or pdf.

62. Rationality of the Möbius function of a composition poset (with Anders Björner ), Theoret. Comput. Sci., 359 (2006), 282-298, pdf.

63. Maximal independent sets in graphs with at most r cycles (with Goh Chee Ying , Koh Khee Meng , and Vincent Vatter ), J. Graph Theory, 53 (2006), 270-282, ps or pdf.

64. Maximal and maximum independent sets in graphs with at most r cycles (with Vincent Vatter ), J. Graph Theory, 53 (2006), 283-314, ps or pdf.

65. The Möbius function of a composition poset, (with Vincent Vatter ), J. Algebraic Combin., 24 (2006), 117-136, ps or pdf.

66. Counting permutations by congruence class of major index (with Hélène Barcelo and Sheila Sundaram ), Adv. in Appl. Math., 39 (2007), 269-281, ps , or pdf.

67. What power of two divides a weighted Catalan number? (with Alex Postnikov ), J. Combin. Theory Ser. A, 114 (2007), 970-977, ps , or pdf.

68. Proper partitions of a polygon and k-Catalan numbers, Ars Combin., 88 (2008), 109-124, ps, or pdf.

69. A human proof for a generalization of Shalosh B. Ekhad's 10n Lattice Paths Theorem (with N. Loehr and G. Warrington) Ars Combin., 89 (2008), 421-429, ps, or pdf.

70. Set partition statistics and q-Fibonacci numbers (with Adam Goyt), European J. Combin., 30 (2009), 230-245, ps, or pdf.

71. Probabilistic proofs of hook length formulas involving trees, Sém. Lothar. Combin. (special issue dedicated to the memory of Pierre Leroux), 61A (2009), Art. B61Aa, 10 pp. (electronic), ps, or pdf.

72. Compositions inside a rectangle and unimodality, J. Algebraic Combin., 29 (2009), 405-411, ps, or pdf.

73. Monotonic sequence games (with Michael Albert, Robert Aldred, Mike Atkinson, Chris Handley, Derek Holton, Dennis McCaughan ), "Games of No Chance III", (2009), 309-327, ps, or pdf.

74. Monomial bases for broken circuit complexes (with Jason Brown), European J. Combin., 30 (2009), 1786-1800, pdf.

75. Rationality, irrationality, and Wilf equivalence in generalized factor order (with Sergey Kitaev, Jeffrey Liese, and Jeffrey Remmel), Electronic Journal of Combinatorics, (special issue for Anders Björner's 60th birthday), 16(2) (2009), R22, 26 pages, pdf.

76. Infinite log-concavity: developments and conjectures (with Peter McNamara), Adv. in Appl. Math., 44 (2010), 1-15, pdf.

77. Pattern avoidance in set partitions, Ars Combin., 94 (2010), 79-96, pdf.

78. Combinatorial interpretations of binomial coefficient analogues related to Lucas sequences (with Carla D. Savage), Integers, 10 (2010), A52, 697-703, pdf.

79. Eulerian quasisymmetric functions and cyclic sieving (with John Shareshian, and Michelle Wachs), Adv. in Appl. Math. (special issue for Dennis Stanton's 60th birthday), 46 (2011), 536-562, pdf.

80. The cyclic sieving phenomenon: a survey, in ``Surveys in Combinatorics 2011," Robin Chapman ed., London Mathematical Society Lecture Note Series, Vol. 392, Cambridge University Press, Cambridge, (2011), 183-234, pdf.

81. Partitions, rooks, and symmetric functions in noncommuting variables (with Mahir Can), Electronic Journal of Combinatorics (special issue for Doron Zeilberger's 60th birthday), 18(2) (2011), P3, 7 pages, pdf.

82. Mahonian pairs (with Carla Savage), J. Combin. Theory Ser. A, 119 (2012), 526-545, pdf.

83. Counting (3+1)-avoiding permutations (with M. D. Atkinson and Vincent Vatter), European J. Combin., 33 (2012), 49-61, pdf.

84. The Möbius function of generalized subword order (with Peter McNamara), Adv. in Math., 229 (2012), 2741-2766, pdf.

85. Permutation Patterns and Statistics (with Theodore Dokos, Tim Dwyer, Bryan P. Johnson, and Kimberly Selsor ), Discrete Math., 312 (2012), 2760-2775, pdf.

86. Discrete Morse theory and the consecutive pattern poset (with Robert Willenbring), J. Algebraic Combin., 36 (2012), 501-514, pdf.

87. Combinatorics of Tesler matrices in the theory of parking functions and diagonal harmonics (with Drew Armstrong, Adriano Garsia, James Haglund, and Brendon Rhoades ), J. of Combin., 3 (2012), 451-494, pdf.

88. On 021-avoiding ascent sequences (with William Y. C. Chen, Alvin Y. L. Dai, Theodore Dokos, and Tim Dwyer), Electronic J. Combin., 20(1) (2013), P76, 6 pages, pdf

89. Permutations with given peak set (with Sara Billey and Krzysztof Burdzy), J. Integer Seq., 16 (2013), Article 13.6.1, 18 pages, pdf

90. Inversion polynomials for 321-avoiding permutations (with Szu-En Cheng, Sergi Elizalde, and Anisse Kasraoui), Discrete Math., 313 (2013), 2552-2565, pdf.

90a. Inversion polynomials for 321-avoiding permutations: addendum (with Szu-En Cheng, Sergi Elizalde, and Anisse Kasraoui), arXiv:1305.3845, pdf.

91. m-level rook placements (with Kenneth Barrese, Nicholas Loehr, and Jeffrey Remmel ), J. Combin. Theory Ser. A, 124 (2014), 130-165, pdf.

92. Descent sets for symplectic groups (with Martin Rubey, and Bruce Westbury), J. Algebraic Combin., 40 (2014), 187-208, pdf.

93. The fractal nature of the Fibonomial triangle (with Xi Chen), Integers, 14 (2014), A3, 12 pp., pdf.

94. Generalized Fibonacci polynomials and Fibonomial coefficients (with Tewodros Amdeberhan, Xi Chen and Victor H. Moll), Ann. Combin., 18 (2014), 541-562, pdf.

95. On constructing regular distance-preserving graphs (with Abdol-Hossein Esfahanian, Ronald Nussbaum, and Dennis Ross), Congr. Numer., 219 (2014), 129-138, pdf.

96. On meteors, earthworms, and WIMPs (with Sara Billey, Krzysztof Burdzy, and Soumik Pal ), Ann. Appl. Probab., 25 (2015), 1729-1779, pdf.

97. Factoring the characteristic polynomial of a lattice (with Joshua Hallam), J. Combin. Theory Ser. A, 136 (2015), 39-63, pdf.

98. Set partition patterns and statistics (with Samantha Dahlberg, Robert Dorward, Jonathan Gerhard, Thomas Grubb, Carlin Purcell, and Lindsey Reppuhn), Discrete Math., 339 (2016), 1-16, pdf.

99. Bijections on m-level rook placements (with Kenneth Barrese, Nicholas Loehr, and Jeffrey Remmel ), European J. Combin., 57 (2016), 13-35, pdf.

100. Antipodes and involutions (with Carolina Benedetti), J. Combin. Theory Ser. A, 148 (2017), 275-315, pdf.

101. Longest increasing subsequences and log concavity (with Miklós Bóna and Marie-Louise Lackner ), Ann. Combin., 21 (2017), 535-549, pdf.

102. The protean chromatic polynomial, Not. Amer. Math. Soc., 64 (2017), 828, pdf.

103. Restricted growth function patterns and statistics (with Lindsey R. Campbell , Samantha Dahlberg , Robert Dorward , Jonathan Gerhard , Thomas Grubb , and Carlin Purcell ), Adv. in Appl. Math., 100 (2018), 1-42, pdf.

104. Pattern-avoiding polytopes (with Robert Davis), European J. Combin., 74 (2018), 48-84, pdf.

105. Distance preserving graphs and graph products (with Mohammad Khalifeh, and Emad Zahedi), Ars Combin., 140 (2018), 321-328, pdf.

106. Dihedral transportation and (0,1)-matrix classes (with Richard A. Brualdi), Linear Multilinear Algebra, 66 (2018), 2557-2568, pdf.

107. On the 1/3-2/3 Conjecture (with Emily Olson), Order, 35 (2018), 581-596, pdf.

108. Increasing spanning forests in graphs and simplicial complexes (with Joshua Hallam and Jeremy L. Martin), European J. Combin., 76 (2019), 178-198, pdf.

109. Descent polnomials (with Alexander Diaz-Lopez, Pamela Harris, Erik Insko, and Mohamed Omar), Discrete Math., 342 (2019), 1674-1686, pdf.

110. A polyhedral proof of a wreath product identity (with Robert Davis), J. Combin., (special issue dedicated to the memory of Jeffrey Remmel), 10 no. 4 (2019), 711-723, pdf.

111. Bijective proofs of shuffle compatibility results (with Duff Baker-Jarvis), Adv. in Appl. Math., 113 (2020), 20 pp, pdf.

112. Pattern avoidance and quasisymmetric functions (with Zachary Hamaker, and Brendan Powlowski), Algebraic Combin., 3 no. 2 (2020), 365-388, pdf.

113. Revisiting pattern avoidance and quasisymmetric functions (with Jonathan Bloom), Ann. Combin., 24(2) (2020), 337-361, pdf.

114. Combinatorial interpretations of Lucas analogues of binomial coefficients and Catalan numbers (with Curtis Bennett, Juan Carrillo, and John Machacek), Ann. Combin., 24 (2020), 503-530, pdf.

115. Lucas atoms (with Jordan Tirrell), Adv. in Math., 374 (2020) 107387, 25 pp. (electronic), pdf.

116. backbone: an R package for backbone extraction of weighted graphs (with Rachel Domagalski and Zachary Neal), PLoS One, (2021), 20 pp. (electronic), pdf.

117. Analysis of spatial networks from bipartite projections using the R backbone package (with Rachel Domagalski and Zachary Neal), Geogr. Anal., (2021), 25 pp. (electronic), pdf.

118. Bijective proofs of proper coloring theorems (with Vincent Vatter), Amer. Math. Monthly, 128:6 (2021), 483-499, pdf.

119. On a rank-unimodality conjecture of Morier-Genoud and Ovsienko (with Thomas McConville and Clifford Smyth), Discrete Math., 344 (2021) 112483, 13 pp. (electronic), pdf.

120. Cyclic shuffle compatibility (with Rachel Domagalski, Jinting Liang, Quinn Minnich, Jamie Schmidt, and Alexander Sietsema), Sém. Lothar. Combin., 85 (2021) Article B85d, 11 pp. (electronic) pdf.

121. Comparing alternatives to the fixed degree sequence model for extracting the backbone of bipartite projections(with Rachel Domagalski and Zachary Neal), Sci. Rep., 11 (2021) Article No. 23929, pdf.

122. Cyclic pattern containment and avoidance (with Rachel Domagalski, Sergi Elizalde, Jinting Liang, Quinn Minnich, Jamie Schmidt, and Alexander Sietsema), Adv. in Appl. Math., 135 (2022) 102320, 28 pp. (electronic) pdf.

123. Pinnacle set properties (with Rachel Domagalski, Jinting Liang, Quinn Minnich, Jamie Schmidt, and Alexander Sietsema), Discrete Math., 345 (2022) Paper No. 112882, 16 pp. (electronic) pdf.

124. Partial rank symmetry of distributive lattices for fences (with Sergi Elizalde), Annals of Combin., 27 (2023), no. 2, 433454. pdf.

125. The amazing chromatic polynomial Math. Intelligencer, 44 (2022) No. 3, 203-211, pdf .

126. Rowmotion on fences (with Sergi Elizalde, Matthew Plante, and Tom Roby ), Algebraic Combin., 6 (2023), no. 1, 17-36, pdf.

127. Rowmotion on rooted trees (with Pranjal Dangwal, Jamie Kimble, Jinting Liang, Jianzhi Lou, and Zach Stewart ), Sém. Lothar. Combin., 88 (2023), Art. B88a, 21 pp. pdf.

128. Rooted partitions and number-theoretic functions, Ramanujan J., accepted, pdf.

129. q-Stirling numbers in type B (with Joshua Swanson), European J. Combin., accepted, pdf.

130. Cyclic shuffle-compatibility via cyclic shuffle algebras (with Jinting Liang, and Yan Zhuang ), Ann. Combin., accepted, pdf.

131. Difference ascent sequences (with Mark Dukes), Adv. in Appl. Math.,submitted, pdf.